Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2001, 5:56 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 2001, 5:56 PM MDT (23:56 UTC)
- Expired
- Jun 8, 2001, 7:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:58 PM MDT | Hail 1.75 | Burt, ND | The hail caused a 3 mile wide damage path. Winds of 50 mph accompanied the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 082358 SVRBIS NDC037-041-090100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 556 PM MDT FRI JUN 8 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA EASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 700 PM MDT * AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BURT...OR ABOUT 45 MILES SOUTHEAST OF DICKINSON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW LEIPZIG AT 605 PM MDT ELGIN AT 625 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4656 10207 4644 10226 4610 10187 4625 10149 $$ NOAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:15 PM MDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jun 8, 12:15 PM MDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 115 PM CDT FRI JUN 8 2001 THUNDERSTORM CHANCES ARE MAIN FORECAST PROBLEM...AND IT IS A PROBLEM FOR MANY PERIODS. A SECONDARY PROBLEM IS TEMPERATURE...BEING HELD BACK DURING THE DAY IF THERE ARE STORMS/SHOWERS. IT IS MY VIEW THAT WE ARE FULLY INTO THAT TIME OF YEAR WHEN EVEN THE SHORT TERM FORECAST...OUT 2-3 DAYS...CAN POTENTIALLY UNDERGO SIGNIFICANT CHANGE FROM FORECAST RELEASE TO FORECAST RELEASE DUE TO TIMING OF SYSTEMS. A KEY TO THE SUCCESSFUL FORECAST...IN MY VIEW...IS TO MAINTAIN CONTINUITY WHERE POSSIBLE...AND EXPECT TIMING OF ACTIVE WEATHER TO BE OFF A BIT. YESTERDAY...MODELS WERE IN GOOD AGREEMENT...EVEN ON DETAILS OF QPF. QPF FOR SATURDAY WAS /0.50-0.75/. AT THIS AMOUNT A QUARTER INCH DIFFERENCE IS NOT SIGNIFICANT. TODAY...MODELS ARE AGAIN IN GOOD AGREEMENT OF TIMING AND FEATURES...BUT DIFFER ON RESULTING QPF. AMOUNTS FOR SATURDAY RANGE FROM A FEW HUNDRETHS ON THE ETA TO OVER A QUARTER INCH ON THE AVN. AND AT THIS AMOUNT A QUARTER INCH IS VERY SIGNIFICANT...FROM NOTHING UP TO A QUARTER. SHORT WAVE TROF MOVG THROUGH SOUTHERN SASKATCHEWAN NOW WILL CONTINUE TO TRIGGER SOME STORMS IN THE EAST...SHOULD BE EAST OF THE BIS CWA. LONG WAVE TROF MOVING ONTO THE WEST COAST WILL AMPLIFY THE RIDGE OVER THE NORTHERN PLAINS...WHICH IN TURN DELAYS THE ARRIVAL OF THAT TROF. A WEAK WAVE MAY TRIGGER AN EARLY MORNING STORM SATURDAY...WITH BETTER CHANCES LATER IN THE DAY AND AT NIGHT WITH THE TROF ARRIVAL. THIS IS A DELAY FROM PREVIOUS TIMING. THERE IS SOME CONCERN FOR SEVERE STORMS DUE FAVORABLE SEVERE WEATHER PARAMETERS SETTING UP AHEAD OF TROF...IN THERMAL RIDGE. AS THE UPPER LOW MOVES CLOSER A SERIES OF SHORT WAVE TROFS ADVANCE IN THE SOUTHWEST FLOW...CONTINUED UNSETTLED THROUGH TUESDAY. AS FOR TEMPERATURES...WHERE BOTH NUMERICAL GUIDANCES ARE AVAILABLE THEY ARE IN EXCELLENT AGREEMENT. WILL FOLLOW CLOSELY. .BIS...NONE. JP MARTIN
In the hours before
Local storm report, Jun 8, 4:34 PM MDT, 1 hour 22 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT FRI JUN 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM (DIK)DICKINSON MUNI ARPT ND .5 INCH HAIL
06/08/01 STARK LOTS OF PEA SIZE HAIL.
ENOUGHk TO SHOVEL. EVENT
DURATION 15 MINUTES.
NNNNThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.